Virginia, 2008Damaging Winds in Virginia, March 19 to 20, 2008
March 19 to 20, 2008 · NWS RNK · 2 events in 2 counties and zones
Severe thunderstorms produced wind gusts to 63 mph and downed trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced wind gusts to 63 mph and downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 19, 6:38 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 19, 6:38 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT WED MAR 19 2008
.SYNOPSIS...
A COLD FRONT PUSHES THROUGH THE AREA TONIGHT. HIGH PRESSURE BUILDS
IN THURSDAY AND FRIDAY. A CLIPPER SYSTEM MOVES IN SATURDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
SENT QUICK UPDATE FOR SEVERE TSTM WATCH ACROSS THE FAR NW ZONES
THRU 02Z. OTRW FEW ADDED CHANGES. UPDATED PRODUCTS OUT SHORTLY.
AMOUNT OF WARM CONVEYOR BELT RAINFALL MOVING UP INTO THE FCST AREA
IS RELATIVELY IMPRESSIVE IN COVERAGE...IN PART DUE TO THE LACK OF
MOISTURE ROBBING DEEP CONVECTION UPSTREAM ACROSS THE CAROLINAS AND
GEORGIA. ABUNDANT CLOUDINESS HAS KEPT ATMOS ACROSS THE CWA STABLE SO
FAR...HOWEVER SEEING SOME BREAKS IN THE CLOUDS AND TEMPS IN THE 70S
AHEAD OF A THIN LINE OF CONVECTION DEVELOPING OVER TN DIRECTLY AHEAD
OF THE COLD FRONT. THIS MAY BECOME STRONG LATER THIS AFTERNOON
BEFORE PUSHING INTO OUR WESTERN COUNTIES. SO STILL A SLIGHT RISK OF
SEVERE TSTM WINDS WITH THIS FRONT.
SHARP WIND SHIFT TO THE NORTHWEST WILL FOLLOW THE FRONT WITH
ADVISORY LEVEL WINDS LIKELY AT HIGHER ELEVATIONS ALONG AND NEAR THE
BLUE RIDGE. WILL ISSUE A WIND ADVISORY FOR TONIGHT AND TMRW. LOW
LEVEL MOISTR LOOKS LIKE IT WILL BE THICK ENOUGH TO PRODUCE SOME
UPSLOPE SNOW IN THE FAR WEST...ALTHOUGH TEMPS WILL STRUGGLE TO GET
TO BELOW FRZG IN SOME AREAS...AND QPF WILL BE VERY LIGHT. NOT
EXPECTING MORE THAN AN INCH ANYWHERE...MOST OF IT FALLING IN WESTERN
GREENBRIER.
HIGH PRESSURE BUILDS IN BY THE END OF THE DAY THURSDAY. WESTERN
LIGHT RAIN/SNOW SHOWERS AND CLOUDS WILL DIMINISH DURING THE MORNING
OR EARLY AFTERNOON AND WINDS WILL QUICKLY DIMINISH AFTER ABOUT
4PM.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
HIGH PRESSURE SETTLES ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY.
FOLLOWING A GFS/ECWMF BLEND FOR THE CLIPPER SYSTEM FRIDAY NIGHT
INTO SATURDAY SHOWS MAINLY A WESTERN FORECAST AREA AFFECT FOR
PRECIPITATION. TEMPS APPEAR WARM ENOUGH WHERE MAINLY RAIN WILL BE
THE PTYPE...ALTHOUGH COULD SEE SOME LIGHT SNOW IN THE HIGHER
TERRAIN IN GREENBRIER AND BATH. ALL IN ALL A LIGHT PRECIP EVENT AS
WESTERLY WINDS INHIBIT MOISTURE GETTING BEYOND THE BLUE RIDGE.
SOME REDEVELOPMENT IS POSSIBLE OUT IN THE PIEDMONT WITH SOME
BACKING ALOFT...BUT ONLY SLIGHT CHANCE OF SHOWERS FOR NOW ON
SATURDAY. SATURDAY NIGHT WILL SEE HIGH PRESSURE RIDGING ACROSS THE
OHIO VALLEY INTO THE MID ATLANTIC.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THIS PERIOD SHOWS POTENTIAL FOR A LATE WINTER SNOW ACROSS OUR
AREA. THE 12Z ECWMF CONTINUES TO ADVERTISE DIGGING TROUGH INTO THE
MID MS VLY AND GULF COAST BY SUNDAY NIGHT...WITH LOW PRESSURE
DEVELOPING ACROSS FL. THE 12Z ECWMF IS FURTHER SOUTH THAN ITS 00Z
ECWMF FROM LAST NIGHT...SO A TREND IN THE SWD MOVEMENT WILL MEAN
LESS PRECIP UP THIS WAY. STILL THE 12Z ECWMF BRINGS THE BEST SWATH
OF MOISTURE INTO THE CWA MONDAY. 8H TEMPS ADVERTISED IN -4 TO -6
RANGE SPELLS CHANCES OF SNOW IN THE WEST WITH RAIN/SNOW IN THE
EAST. LIMITING FACTOR IS THE HIGH SUN ANGLE. STILL TO EARLY TO
TELL...SO KEPT POPS IN THE CHANCE RANGE. IF THE STORM CONTINUES TO
TREND FURTHER SOUTH/EAST WE WILL LIKELY EXPERIENCE LITTLE PRECIP.
APPEARS THIS SYSTEM STAYS WITH US AT LEAST ON ITS CURRENT FORECAST
INTO TUESDAY MORNING BEFORE SHIFTING NORTHEAST OUT TO SEA. HIGH
PRESSURE ARRIVES TUESDAY AFTERNOON. SHOULD BE DRY INTO
WEDNESDAY...ALTHOUGH MODELS SHOWING WAA PRECIP BEGINNING TO
ENCROACH INTO THE WEST BY WED AFTENRNOON AHEAD OF A WARM FRONT IN
THE SOUTHERN PLAINS. SLIGHT CHANCE OF RAIN ONLY FOR EXTREME WRN
CWA ATTM.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
MVFR CONDITIONS WITH SCT IFR/LIFR WITH CLOUDS AND CONVECTION
EXPECTED TONIGHT. BATCH OF RAIN IN THE EAST WILL EXIT CWA...THEN
A LINE OF SHOWERS AND THUNDERSTORMS ALONG A STRONG COLD FRONT WILL
PUSH EAST INTO THE AREA. ISOLATED THUNDERSTORMS JUST AHEAD OF THE
FRONT MAY PRODUCE VERY STRONG WINDS AND HEAVY RAIN. THE COLD FRONT
EXPECTED TO PASS THRU BLF/LWB ARND 02Z...ROA ARND 03Z...LYH/DAN
AROUND 04Z. SHARP WIND SHIFT WILL ACCOMPANY THE FRONT AS
WELL...WITH STRONG NORTHWEST WINDS PERSISTING IN THE WAKE OF THE
FRONT THRU THURSDAY AFTERNOON.
LOW CIGS AND SNOW SHOWERS WILL DEVELOP IN THE WEST THIS EVENING. VFR
CONDITIONS RETURN TO THE MOUNTAINS THURSDAY NIGHT AND FRIDAY.
SHOWERS ARE POSSIBLE IN THE NORTHWEST ON SATURDAY WITH LOW CENTER
DROPPING SOUTHEAST.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 4 PM EDT THURSDAY FOR VAZ012>020-022>024-
032-033.
NC...WIND ADVISORY UNTIL 4 PM EDT THURSDAY FOR NCZ001>003-018-019.
WV...NONE.
&&
SYNOPSIS...JJ/WP
NEAR TERM...JH/JS
SHORT TERM...WP
LONG TERM...RCS/WP
AVIATION...JS/KKHazardous weather outlook, Mar 19, 4:45 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT WED MAR 19 2008
NCZ004>006-020-VAZ043>047-058-059-202145-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
545 PM EDT WED MAR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING.
SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH THE REGION ALONG
AND AHEAD OF A VERY STRONG COLD FRONT. STRONG TO DAMAGING WINDS
ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ001>003-018-019-VAZ013>020-022>024-032-033-202145-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-
545 PM EDT WED MAR 19 2008
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EDT
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY
THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH
THE REGION ALONG AND AHEAD OF A VERY STRONG COLD FRONT. STRONG TO
DAMAGING WINDS ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ034-035-202145-
BEDFORD-AMHERST-
545 PM EDT WED MAR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS
EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH THE
REGION ALONG AND AHEAD OF A VERY STRONG COLD FRONT. STRONG TO
DAMAGING WINDS ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
LATE TONIGHT BEHIND THE FRONT...WIND GUSTS OF 35 TO 45 MPH OUT OF
THE NORTHWEST ARE LIKELY...ESPECIALLY AT HIGHER ELEVATIONS ALONG
THE BLUE RIDGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG NORTHWEST WINDS WITH GUSTS OF 35 TO 45 MPH WILL CONTINUE
THROUGH THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ007-009>011-WVZ042>045-202145-
TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
545 PM EDT WED MAR 19 2008
...SEVERE THUNDERSTORM WATCH 136 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS
EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH THE
REGION ALONG AND AHEAD OF A VERY STRONG COLD FRONT. STRONG TO
DAMAGING WINDS ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ012-202145-
WYTHE-
545 PM EDT WED MAR 19 2008
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EDT
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS
EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH THE
REGION ALONG AND AHEAD OF A VERY STRONG COLD FRONT. STRONG TO
DAMAGING WINDS ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Mar 19, 5:32 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT WED MAR 19 2008
VAZ007-009-010-WVZ042>045-200045-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD...
HINTON...UNION...LEWISBURG
632 PM EDT WED MAR 19 2008
...LINE OF STRONG THUNDERSTORMS APPROACHING THE AREA...
RADAR CONTINUED TO SHOW A NARROW LINE OF SHOWERS AND STRONGER
THUNDERSTORMS MOVING INTO PARTS OF SOUTHWEST VIRGINIA AND CENTRAL
WEST VIRGINIA EARLY THIS EVENING. THIS LINE WAS MOVING RAPIDLY
NORTHEAST AND SHOULD AFFECT SOUTHEAST WEST VIRGINIA AS WELL AS
PARTS OF SOUTHWEST VIRGINIA AFTER 7:00 PM. IF THE LINE HOLDS
TOGETHER...WIND GUSTS TO 50 MPH OR STRONGER ALONG WITH BRIEF BUT
VERY HEAVY RAIN WILL AFFECT MUCH OF THE REGION THIS EVENING.
MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10:00 PM.
Special weather statement, Mar 19, 7:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT WED MAR 19 2008
VAZ011-018>020-WVZ043>045-200230-
GILES-CRAIG-ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...PEARISBURG...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...HINTON...UNION...LEWISBURG
835 PM EDT WED MAR 19 2008
...STRONG THUNDERSTORMS MOVING THROUGH THE MOUNTAINS...
A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH
EAST OUT OF THE GREENBRIER VALLEY AND INTO THE VIRGINIA HIGHLANDS
THROUGH 10:00 PM. BRIEF WIND GUSTS TO 45 MPH ALONG WITH HEAVY RAIN
CAN BE EXPECTED FROM HINTON AND LEWISBURG EAST TO PAINT
BANK...COVINGTON AND HOT SPRINGS DURING THE NEXT COUPLE OF HOURS.
MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST WEST
VIRGINIA UNTIL 10:00 PM.
Thunderstorm Wind, Smyth
- When
- March 19, 8:30 PM EST
- Where
- Smyth County, Chilhowie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -81.670
Two trees were blown down across Redstone Road In Chilhowie.
Thunderstorm Wind, Pittsylvania
- When
- March 19, 11:50 PM EST to March 20, 12:00 AM EST
- Where
- Pittsylvania County, (Dan)danville Regional Airport
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 36.580, -79.330
Thunderstorm winds gusted to 62.5 mph and downed a cedar tree and a bradford pear tree near the airport in Danville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Ohio, March 19 to 21, 20081 death · $55,000 · 8 events
- Coastal Flood and High Surf in Puerto Rico, March 19 to 20, 2008$3.3 million · 8 events
- Tornado and Damaging Wind in Louisiana, March 19, 2008$205,000 · EF1 · 2 events
- Damaging Winds in Kentucky, March 19, 2008$150,000 · 60 kt wind · 21 events
- Tornado and Damaging Winds in West Virginia, March 19, 2008$196,000 · EF0 · 7 events
- Flooding in Ohio, March 19 to 20, 2008$85,000 · 11 events
- Wildfire in Florida, March 19, 2008$100,000 · 2 events
- Flood in West Virginia, March 19, 2008$75,000 · 1 event
- Flash Flood and Damaging Winds in Tennessee, March 19, 2008$55,000 · 53 kt wind · 6 events
- Flood in Illinois, March 19 to 23, 2008$40,000 · 1 event
- Hail and Damaging Winds in Tennessee, March 19, 20081.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, March 19, 2008$20,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89273, 89279.